Flash Flood, Teton
- When
- August 17, 6:00 PM MST to 6:15 PM MST
- Where
- Teton County, 6 mi E of Hoback Junction to 8 mi E of Hoback Junction
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.320, -110.611
S. Highway 191 around the Sublette-Teton county line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Heavy rainfall in Hoback Canyon caused at least nine mud and rock slides which subsequently closed U.S. Highway 191 around the Sublette-Teton county line. Crews worked for about seven hours to clear the slides which averaged three to five feet deep. A guard rail was destroyed by one of the slides. Marks in a steep ravine indicated flows as deep as 10 feet had swept down nearby hillsides. Estimated rainfall was 1.00 to 1.50 inches in one hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 17, 2:44 PM MST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 344 PM MDT FRI AUG 17 2007 .SHORT TERM...TONIGHT THROUGH MONDAY WATER VAPOR IMAGERY SHOWS A DISTURBANCE ACROSS EXTREME SOUTHEAST IDAHO...PUSHING NORTHEAST INTO WESTERN WYOMING. THIS FEATURE COMBINED WITH A MONSOONAL ATMOSPHERE AND A SLIGHTLY UNSTABLE ATMOSPHERE...DESPITE EXTENSIVE CLOUD COVER...WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE EVENING HOURS. THE MAIN HAZARDS WILL BE HEAVY RAINFALL...GUSTY WINDS NEAR 45 MPH...SMALL HAIL AND LIGHTNING. SOME LOCALIZED FLOODING WILL BE POSSIBLE...BUT STORMS ARE EXPECTED TO MOVE SUFFICIENTLY TO REDUCE THE RISK OF MAJOR FLOODING. MOST OF THE ACTIVITY IS EXPECTED TO GRADUALLY DISSIPATE AFTER MIDNIGHT...BUT WITH A MOIST SOUTHWESTERLY FLOW...COULD STILL SEE SOME ACTIVITY ACROSS THE AREA...ESPECIALLY ACROSS WESTERN PARTS OF THE FORECAST AREA. ON SATURDAY...WITHIN THE CIRCULATION OF A TROUGH OFF THE WEST COAST...A DECENT SHORTWAVE TROUGH WILL PUSH NORTHEAST THROUGH THE PACIFIC NORTHWEST AND INTERMOUNTAIN WEST. THIS FEATURE WILL BRING IN A NICE 50 KT MID LEVEL JET MAX ACROSS IDAHO...AND A RIGHT ENTRANCE REGION OF AN 80 KT...250MB JET ACROSS THE AREA SATURDAY AFTERNOON/EVENING. THIS ENERGY COMBINED WITH PRECIPITABLE WATER VALUES BETWEEN 0.75 AND A LITTLE OVER AN INCH...SHOULD RESULT IN SCATTERED CONVECTION. WITH THIS SET UP...WILL MENTION SEVERE WORDING ACROSS THE WEST AND NORTH SATURDAY AFTERNOON AND EVENING. ON SUNDAY...THE UPPER LOW/TROUGH...NOW OFF THE WEST COAST...IS FORECAST TO MOVE EAST NORTHEAST INTO BRITISH COLUMBIA AND ALBERTA...WITH SHORTWAVES AFFECTING THE COWBOY STATE IN THE SOUTHWEST FLOW. MONSOONAL MOISTURE WILL STILL LINGER INTO SUNDAY...ALBEIT DOWN TO AN AVERAGE OF 0.75 PRECIPITABLE WATER ACROSS THE AREA. SO CONVECTION SHOULD BE LESS WIDESPREAD WITH MAINLY ISOLATED WITH LOCALLY SCATTERED EXPECTED SUNDAY AFTERNOON AND EVENING. AS THIS TROUGH SHIFTS INLAND...LEE CYCLOGENESIS WILL OCCUR...WITH BREEZY CONDITIONS DEVELOPING. LATE SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL PUSH ACROSS THE AREA...IN RESPONSE TO AN UPPER LOW PUSHING EAST INTO CENTRAL ALBERTA AND SASKATCHEWAN. FAST ZONAL FLOW IS EXPECTED TO DEVELOP AS THE UPPER LEVEL PATTERN FLATTENS OUT. THIS WILL RESULT IN DRIER AIR WORKING INTO THE AREA...WITH ONLY ISOLATED CONVECTION EXPECTED...MAINLY NORTH AND EAST WHERE BETTER MOISTURE WILL BE LOCATED. IN ADDITION...SOME BREEZY CONDITIONS CAN EXPECTED...WHICH COULD HEIGHTEN FIRE WEATHER CONCERNS. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY RIDGE BEGINS TO BREAKDOWN AS TROUGH MOVES ACROSS THE NORTHERN TIER OF STATES AND SOUTHERN CANADA TO BEGIN THE WEEK. ZONAL FLOW TO PERVADE THE FORECAST AREA MONDAY THROUGH WEDNESDAY AND MODELS IN FAIRLY DECENT AGREEMENT THROUGH THIS PERIOD. WEST-EAST FLOW WILL SHUNT MONSOON MOISTURE TO OUR SOUTH AND EAST ENDING THE THREAT OF WIDESPREAD CONVECTION ON MONDAY AS PRECIPITABLE WATER VALUES PLUMMET. DRY SLOT TO IMPACT MUCH OF THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA. THE DRY AIR...CONTINUED WARM TEMPERATURES...AND INCREASING SOUTHWEST FLOW ON MONDAY MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS. MIGHT BE A BORDERLINE EVENT...BUT IT BEARS WATCHING GIVEN THE LIGHTNING STRIKES ANTICIPATED THROUGH THE WEEKEND. SOME LINGERING MOISTURE IN WEST- NORTHWEST FLOW WILL NECESSITATE KEEPING AT LEAST LOW CHANCE OF PRECIPITATION IN THE FORECAST THROUGH WEDNESDAY. INSTABILITY IS LIMITED...HOWEVER...UNTIL LATE WEDNESDAY NIGHT AND THURSDAY AS NEXT TROUGH MOVES INTO THE PACIFIC NORTHWEST. DIVERGENT SOLUTIONS REGARDING THE TIMING OF THIS TROUGH PASSAGE AT THE END OF THE WEEK. GFS A BIT FASTER THAN OTHER FORECAST MEMBERS IN BRINGING THIS SYSTEM THROUGH EARLY THURSDAY. IF DEEPER AND MORE BULLISH GFS SOLUTION IS CORRECT WOULD EXPECT MORE SHOWER/THUNDERSTORM COVERAGE THURSDAY...ESPECIALLY IN THE WEST WHERE INSTABILITY WILL BE MOST FAVORABLE. CYCLONIC FLOW WILL LINGER EAST OF THE DIVIDE ON FRIDAY AND WEAK FRONTAL SURGE WILL SLIDE SOUTH THROUGH THIS AREA THURSDAY NIGHT. AS FOR TEMPERATURES... RETURN OF ZONAL FLOW FOR THE WEEK WILL LEAD TO READINGS MUCH CLOSER TO CLIMATOLOGICAL NORMS. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE FORECAST AREA THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL STAND A CHANCE TO IMPACT THE MAJORITY OF TAF SITES ACROSS THE AREA...THOUGH THE WESTERN AIRPORTS OF KJAC...KBPI...KPNA...AND KCOD STAND THE LARGEST THREAT OF SHOWER ACTIVITY. THREATS ASSOCIATED WITH THESE STORMS WILL BE LIGHTNING...GUSTY WINDS TO 35 MPH...AND HEAVY RAINS. THESE CONDITIONS WILL CREATE PERIODS OF IFR CONDITIONS THROUGH THE EVENING HOURS. SHOWER ACTIVITY WILL LESSEN DURING THE LATE EVENING HOURS...THOUGH ISOLATED SHOWERS WILL STILL BE POSSIBLE...ESPECIALLY AROUND KJAC...KBPI...AND KPNA. COVERAGE OF STORM ACTIVITY WILL INCREASE AGAIN AFTER 18Z ON SATURDAY...WITH SCATTERED ACTIVITY EXPECTED ACROSS THE FORECAST AREA. THREATS ASSOCIATED WITH THIS ACTIVITY WILL BE SIMILAR TO TODAY...WITH GUSTY WINDS...HEAVY RAINS...AND LIGHTNING. ADDITIONALLY...STORMS OVER THE WESTERN MOUNTAINS AND VALLEYS WILL HAVE THE CHANCE TO HAVE STRONGER WINDS WITH GUSTS TO NEAR 50 MPH AND LARGE HAIL ASSOCIATED WITH THEM. ALL STORM ACTIVITY WILL CREATE IFR CONDITIONS OCCASIONALLY ACROSS THE AREA SATURDAY. && .FIRE WEATHER... AFTER A RAINY DAY ACROSS WESTERN AND SOUTHERN FIRE DISTRICTS...WITH A LOT OF AREAS RECIEVING WETTING RAINS...THE WEATHER WILL BEGIN TO DRY OUT GRADUALLY THROUGH MONDAY. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING...BECOMING ISOLATED AFTER MIDNIGHT. AFTER MIDNIGHT...THEY WILL BE MOST CONCENTRATED ACROSS THE WESTERN FIRE DISTRICTS. A POTENT DISTURBANCE WILL AFFECT THE AREA SATURDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING...WITH A FEW OF THEM POSSIBLY BECOMING SEVERE...MAINLY WEST OF THE DIVIDE. COVERAGE OF THUNDERSTORMS IS EXPECTED TO DECREASE TO MAINLY ISOLATED ON SUNDAY. BREEZY SOUTHWEST AND SOUTH WINDS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON...BUT HUMIDITIES ARE EXPECTED TO REMAIN ABOVE CRITICAL LEVELS. LOOKING AHEAD TO MONDAY...A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA...DRYING THE AREA OUT. THIS COMBINED WITH BREEZY WINDS COULD ALLOW FOR SOME FIRE WEATHER CONCERNS ON MONDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...WM LONG TERM...CNJ AVIATION...BRANHAM FIRE WEATHER...WM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 PM MDT FRI AUG 17 2007 WYZ001>020-022>030-181300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 PM MDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE WILL SURGE ACROSS CENTRAL AND WESTERN WYOMING TODAY BRINGING SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS. THE POTENTIAL FOR VERY HEAVY RAINFALL EXISTS WITH SOME LOCALIZED FLOODING POSSIBLE. FREQUENT LIGHTNING AND GUSTY WINDS WILL ALSO ACCOMPANY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MONSOON MOISTURE IS EXPECTED TO LINGER INTO SATURDAY AND POSSIBLY SUNDAY. THIS WILL ALLOW FOR CONTINUED SCATTERED SHOWERS AND THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN. OTHER HAZARDS WILL AGAIN BE FREQUENT LIGHTNING AND GUSTY OUTFLOW WIND. A FEW OF THE STORMS SATURDAY AFTERNOON AND EVENING COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. DRIER AIR...GUSTY SOUTHWEST WIND AND WARM TEMPERATURES WILL PREVAIL ACROSS SOUTHWEST WYOMING ON MONDAY IN ADVANCE OF A COLD FRONT. THE DRY AIR...GUSTY WEST WIND...AND WARM TEMPERATURES MAY CREATE CRITICAL FIRE WEATHER CONDITIONS ON MONDAY. THE COLD FRONT WILL MOVE THROUGH FROM THE WEST PROVIDING A COOLER AND DRIER AIRMASS BY LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS OVER 40 MPH AND RAINFALL OVER ONE-QUARTER INCH THIS AFTERNOON AND EVENING. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 423 PM MDT FRI AUG 17 2007 WYZ028>030-172330- EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER- 423 PM MDT FRI AUG 17 2007 ...STRONG THUNDERSTORMS NOTED ACROSS SWEETWATER COUNTY... A STRONG THUNDERSTORM IS MOVING THROUGH CENTRAL SWEETWATER COUNTY THIS EVENING. THE STORM IS CURRENTLY LOCATED OVER AND EAST OF ROCK SPRINGS...AND IS MOVING EAST AT AROUND 25 MPH. THESE STORMS ARE PRODUCING VERY FREQUENT AMOUNTS OF DANGEROUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINS...AND HAS A HISTORY OF PRODUCING PEA SIZED HAIL. THE VERY HEAVY RAINS ASSOCIATED WITH THESE STORMS HAVE CAUSED POOLING WATER ON INTERSTATE 80 AROUND GREEN RIVER AS IT PASSED THROUGH THE CITY. ROADSIDE DITCHES CAN BECOME WATER FILLED VERY QUICKLY WITH HEAVY RAINS. USE EXTREME CAUTION WHILE TRAVELING ON INTERSTATE 80 THROUGH SWEETWATER COUNTY THIS EVENING. REMEMBER...DO NOT DRIVE ACROSS WATER COVERED ROADWAYS. BRANHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 509 PM MDT FRI AUG 17 2007 WYZ020-022-180030- CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS- 509 PM MDT FRI AUG 17 2007 ...STRONG THUNDERSTORMS NOTED ACROSS SWEETWATER COUNTY... A CLUSTER OF THUNDERSTORMS MOVING NORTHEAST INTO SOUTHERN NATRONA COUNTY...WILL MOVE INTO THE CASPER AREA BY 530 PM. EXPECT A PERIOD OF LIGHT TO MODERATE RAIN LASTING FOR ABOUT 45 MINUTES TO ONE HOUR. A BRIEF PERIOD OF HEAVY RAIN IS POSSIBLE. ROAD SURFACES AND LOW LYING AREAS MAY SEE SOME PONDING OF WATER. FREQUENT LIGHTNING AND GUSTY WINDS TO 45 MPH WILL ALSO ACCOMPANY THESE STORMS. TWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 532 PM MDT FRI AUG 17 2007 WYZ028>030-180030- EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER- 532 PM MDT FRI AUG 17 2007 ...THUNDERSTORMS MOVING ACROSS EASTERN SWEETWATER COUNTY... A CLUSTER OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH EASTERN SWEETWATER COUNTY AFFECTING INTERSTATE 80. EXPECT LIGHT TO MODERATE RAINFALL...WITH SOME BRIEF PERIODS OF HEAVY RAINFALL. ALSO EXPECT FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. THE STORMS WILL MOVE OUT OF THE COUNTY AROUND 630 PM. OTHER SHOWERS AND THUNDERSTORMS ARE MOVING INTO WESTERN SWEETWATER COUNTY...THOUGH THESE ARE MORE ISOLATED. TWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 546 PM MDT FRI AUG 17 2007 WYZ012-013-180130- JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS- 546 PM MDT FRI AUG 17 2007 ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL THROUGH THE AREA BETWEEN 6 PM AND 730 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE ALONG WITH A PERIOD OF MODERATE TO HEAVY RAIN. SMALL HAIL IS LIKELY WITH THE STRONGER STORMS. RAINFALL AROUND ONE HALF INCH MAY OCCUR. SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE MOVED OUT OF YOUR AREA. WYZ023-180100- STAR VALLEY- 546 PM MDT FRI AUG 17 2007 AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE NORTH PORTION OF THE STAR VALLEY BETWEEN 6 PM AND 7 PM. THE AREA FROM AFTON NORTH TO ALPINE WILL BE IMPACTED BY THE STORMS. WIND GUSTS TO 40 MPH ARE POSSIBLE ALONG WITH A PERIOD OF MODERATE TO HEAVY RAIN. SMALL HAIL IS LIKELY WITH THE STRONGER STORMS. RAINFALL AROUND ONE HALF INCH MAY OCCUR. SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE MOVED OUT OF YOUR AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 643 PM MDT FRI AUG 17 2007 WYZ025-026-180200- UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS- 643 PM MDT FRI AUG 17 2007 SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE UPPER GREEN RIVER BASIN AND FOOTHILLS THROUGH 8 PM. THE STRONGEST STORMS WILL OCCUR FROM THE RIM TO BONDURANT. WIND GUSTS TO 50 MPH ARE EXPECTED ALONG WITH A PERIOD OF MODERATE TO HEAVY RAIN. HAIL UP TO ONE HALF INCH IN DIAMETER IS LIKELY WITH THE STRONGER STORMS. RAINFALL AROUND ONE HALF INCH MAY OCCUR. ELSEWHERE IN THE BASIN...STORMS THAT DO OCCUR WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 35 MPH...BRIEF HEAVY RAIN AND SMALL HAIL. SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE MOVED OUT OF YOUR AREA.
The Pocatello radar (KSFX), 170 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45265, 55242.